Wisconsin, 2025

Hail and Damaging Winds in Wisconsin, June 20 to 21, 2025

June 20 to 21, 2025 · NWS DLH · 25 events in 5 counties and zones

A complex of thunderstorms moved across the Northland the night of the 20th into the 21st. A warm front was draped across the region and led to a first round of storms moving to the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A complex of thunderstorms moved across the Northland the night of the 20th into the 21st. A warm front was draped across the region and led to a first round of storms moving to the northeast. This was quickly followed by an eastward moving line of storms. Damaging winds were the primary threat with these storms as they moved across northwestern Wisconsin. Extensive tree damage was reported across the Bayfield Peninsula with hundreds of trees snapped about 4 to 8 feet above the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 20, 10:47 PM CST, 6 minutes earlier. Its key messages:

  • Moderate to high confidence in severe storms impacting the Northland tonight with all threats on the table.
  • The weekend will see hot and humid conditions across the Northland with heat indices in the 90s and low 100s. Extreme Heat Warnings and Heat Advisories are in effect.
  • Additional strong to severe storm potential late Sunday into Sunday night.
Area forecast discussion, Jun 20, 10:47 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
Issued by National Weather Service Des Moines IA
1147 PM CDT Fri Jun 20 2025

.KEY MESSAGES...

- Moderate to high confidence in severe storms impacting the
  Northland tonight with all threats on the table.

- The weekend will see hot and humid conditions across the
  Northland with heat indices in the 90s and low 100s. Extreme
  Heat Warnings and Heat Advisories are in effect.

- Additional strong to severe storm potential late Sunday into
  Sunday night.

&&

.DISCUSSION...
Issued at 1254 PM CDT Fri Jun 20 2025

Tonight, a significant severe thunderstorm event is expected to
occur, driven by an approaching potent warm front. Convective
Allowing Models (CAMS) guidance indicates that initial storm
development is anticipated to commence around 03Z, with a more
widespread and organized Mesoscale Convective System (MCS)
expected to traverse the region closer to 08Z. The atmospheric
environment preceding this front is exceptionally primed for
severe convection. Key thermodynamic and kinematic parameters
point to a high-impact event, including remarkably high MUCAPE
values near 3000 J/kg, which signifies a substantial amount of
instability. Deep layer shear near 50 kt will support organized,
long-lived storm structures, while a robust 60 kt low-level jet
(LLJ) will provide critical low-level shear and ample moisture
transport into the storm environment. Precipitable Water (PWATS)
values are elevated at 2.0, indicating a very moist airmass
capable of producing heavy rainfall. Furthermore, 0−3km Storm
Relative Helicity (SRH) values exceeding 600 m2/s2 are highly
favorable for the development of strong, rotating updrafts.
Given these impressive parameters, all severe weather threats
are considered possible, encompassing large hail, damaging
winds, and tornadoes. While hodographs are notably long and
curvy, suggesting a favorable supercell environment, current
assessments indicate that large hail and damaging winds are the
primary threats. A unique local factor will be the influence of
the Lake Superior lake breeze, which is forecast to extend
westward into Itasca County. Within this localized boundary, the
lake breeze could introduce a stabilizing effect, potentially
inhibiting tornado potential; however, it may also locally
enhance the tornado threats in areas immediately adjacent to its
boundary. Due to the very high moisture content and the
potential for storms to train over the same areas, coupled with
a favorable pivot axis for the MCS, localized flash flooding is
a significant concern, necessitating the likely issuance of a
Flash Flood Watch for affected portions of the forecast area.

Following tonights severe weather, a substantial and robust heat
dome is forecast to build over the region, ushering in a period
of record to near-record heat and oppressive humidity throughout
Saturday and Sunday. This prolonged period of extreme heat will
lead to dangerous heat indices, prompting the issuance of
widespread Extreme Heat Warnings and Heat Advisories across the
forecast area. Residents are strongly advised to take all
necessary precautions to mitigate heat-related risks. As Sunday
progresses, the core of the ridge responsible for the intense
heat is expected to shift eastward, which will allow a low-
pressure system to track through the forecast area. With
residual atmospheric instability from the preceding heat, this
transition highlights another potential period of severe weather
development. Forecasters will be closely monitoring this systems
exact timing and trajectory to assess the precise nature and
extent of the severe threat. Finally, as the low-pressure system
departs, cold air advection will usher in a significant and
welcome change in weather patterns for the latter half of next
week. Dew points are anticipated to plummet back into the 40s,
bringing much cooler and more comfortable temperatures. No
notable large-scale forcing mechanisms are currently apparent
for specific thunderstorm timing during this cooler period,
suggesting that any isolated convection would likely be
diurnally driven.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1137 PM CDT Fri Jun 20 2025

MCS moving across eastern North Dakota with a history of
widespread wind damage will continue to move east early in the
period. This system will main impact KHIB/KDLH/KHYR with a wind
threat and have maintained wind gusts to 55 kts. Large hail is
also possible. KILN will have storms as well and have included
lower wind gusts potential there. KBRD has less certainty with
trends more north of the location. MVFR to local IFR cigs may
linger behind the storms for a period. Outflow from these storms
also lowers confidence in the wind for the 2 to 4 hour period
in the wake of the storms. VFR conditions should return by the
afternoon with another period of MVFR cigs possibly arriving
Friday evening.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 1254 PM CDT Fri Jun 20 2025

A line of storms is expected to cross the forecast area tonight
and will impact the waters of western Lake Superior with sever
storms overnight. Thinking that large hail will be the main
threat there though can't rule a line of strong wind gusts
either. Storms should move east of our nearshore waters after
7 am.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...Wolfe
AVIATION...Donavon
MARINE...Wolfe
Hazardous weather outlook, Jun 20, 9:14 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1014 PM CDT Fri Jun 20 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-220315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1014 PM CDT Fri Jun 20 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms and flash flooding are possible this evening
and tonight for all of the Northland. Damaging wind up to 80 mph
and large hail to 2 inches in diameter are the primary hazards.
There is also a low end tornado threat in the Brainerd Lakes to
Leech Lake region this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerously hot weather is possible Saturday and Sunday. Heat
index values from 95 to 105 degrees are possible.

Additional strong to severe thunderstorms may be possible Sunday
into early Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150-220315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1014 PM CDT Fri Jun 20 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are possible this
evening through early Saturday morning. Damaging wind and large
hail are the primary hazards. Elevated waves and winds gusting
around 25 knots tonight are expected to create conditions
hazardous to small craft around the head of the lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions hazardous to small craft are expected to end mid
Saturday morning.

Additional strong to severe thunderstorms are possible Sunday
into Monday.

KML

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Jun 20, 10:53 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1153 PM CDT Fri Jun 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     Hail             6 SSW Blackberry        47.11N 93.44W
06/20/2025  M3.00 Inch       Itasca             MN   Public

&&

KML

The radar

The Duluth radar (KDLH), 100 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Sawyer

When
June 20, 10:53 PM CST to 10:55 PM CST
Where
Sawyer County, 1.59 mi WNW of Seeley
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.130, -91.400

Hail, Bayfield

When
June 20, 11:14 PM CST to 11:16 PM CST
Where
Bayfield County, 2.49 mi WNW of Namekagon
Measured
1 in hail
Reported by
Public
Coordinates
46.230, -91.100

Thunderstorm Wind, Ashland

When
June 20, 11:44 PM CST to 11:46 PM CST
Where
Ashland County, Odanah
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.620, -90.700

A tree fell onto a powerline causing a power outage.

Thunderstorm Wind, Douglas

When
June 21, 2:11 AM CST to 2:12 AM CST
Where
Douglas County, 6.22 mi SSE of Patzau
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
46.400, -92.160

Several branches were broken off due to high winds.

Thunderstorm Wind, Douglas

When
June 21, 2:29 AM CST to 2:31 AM CST
Where
Douglas County, 0.95 mi E of Cloverland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.680, -91.800

A couple of trees were downed in the storm.

Thunderstorm Wind, Bayfield

When
June 21, 2:30 AM CST to 2:32 AM CST
Where
Bayfield County, 0.69 mi N of Port Wing
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.780, -91.380

Two medium spruce trees were snapped near their bases.

Thunderstorm Wind, Bayfield

When
June 21, 2:30 AM CST to 2:32 AM CST
Where
Bayfield County, 3.35 mi NE of Port Wing
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.810, -91.340

One large birch tree was down partially across Highway 13.

Thunderstorm Wind, Bayfield

When
June 21, 2:30 AM CST
Where
Bayfield County, 0.84 mi NW of Port Wing
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
46.780, -91.390

Port Wing station PNGW3 recorded a gust of 61 mph.

Thunderstorm Wind, Bayfield

When
June 21, 2:34 AM CST to 2:36 AM CST
Where
Bayfield County, 4.86 mi S of Herbster
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.760, -91.260

A tree was down at the spotter's location.

Thunderstorm Wind, Bayfield

When
June 21, 2:34 AM CST to 2:38 AM CST
Where
Bayfield County, 2.74 mi ESE of Cornucopia Fld Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.850, -91.030

Hundreds of big oak and maple trees were uprooted and snapped. Observer reports nearly all trees in about a five acre area around their house were destroyed with car and house damage.

Thunderstorm Wind, Bayfield

When
June 21, 2:35 AM CST to 2:37 AM CST
Where
Bayfield County, 0.47 mi W of Cornucopia
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.850, -91.110

Three large poplar and one partially dead pine tree were snapped part way up the trunk.

Thunderstorm Wind, Bayfield

When
June 21, 2:43 AM CST to 2:47 AM CST
Where
Bayfield County, 5.84 mi ESE of Cornucopia Fld Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.850, -90.960

Several hundreds trees down in the woods and across Echo Valley Road.

Thunderstorm Wind, Bayfield

When
June 21, 2:45 AM CST to 2:48 AM CST
Where
Bayfield County, 3.38 mi WNW of Red Cliff
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.860, -90.870

Several hundred trees down with approximately 70 percent uprooted and the rest snapped four to eight feet up, some higher. All were down in approximately the same direction. There was also some damage to trail infrastructure at Beaver Hollow.

Thunderstorm Wind, Bayfield

When
June 21, 2:45 AM CST
Where
Bayfield County, 3.9 mi ESE of Cornucopia Fld Arpt
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
46.840, -91.010

Wisconsin Mesonet site BYFD Bayfield recorded a 78 mph wind gust.

Thunderstorm Wind, Douglas

When
June 21, 2:49 AM CST to 2:52 AM CST
Where
Douglas County, Bennett
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.450, -91.850

Multiple trees were down in Bennett.

Thunderstorm Wind, Bayfield

When
June 21, 2:50 AM CST to 2:53 AM CST
Where
Bayfield County, 1.42 mi W of Red Cliff
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.850, -90.830

Five to ten medium to large poplar trees were snapped approximately four to eight feet up and were across the road.

Thunderstorm Wind, Bayfield

When
June 21, 2:50 AM CST to 2:53 AM CST
Where
Bayfield County, 1.89 mi W of Red Cliff
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.850, -90.840

Approximately 20 to 30 trees were snapped near the base and partially across the road.

Thunderstorm Wind, Bayfield

When
June 21, 3:04 AM CST to 3:07 AM CST
Where
Bayfield County, 4.74 mi WNW of Washburn
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.700, -90.990

A tree fell on a powerline bringing the powerline down and across a road.

Hail, Sawyer

When
June 21, 3:13 AM CST to 3:16 AM CST
Where
Sawyer County, 1.59 mi WNW of Seeley
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.130, -91.400

Thunderstorm Wind, Ashland

When
June 21, 3:13 AM CST to 3:15 AM CST
Where
Ashland County, 1.99 mi NE of Marengo
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.440, -90.790

Several trees were snapped and a large portion of roofing material was ripped off of a machine shed.

Thunderstorm Wind, Bayfield

When
June 21, 3:14 AM CST to 3:16 AM CST
Where
Bayfield County, Leonards
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.170, -91.320

A 12-inch diameter live and healthy oak tree was snapped.

Thunderstorm Wind, Sawyer

When
June 21, 3:19 AM CST to 3:21 AM CST
Where
Sawyer County, 0.69 mi S of Hayward
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -91.480

Winds damaged vendor pop up tents in downtown Hayward. About 25 to 30 percent of the tents set up experienced wind damage.

Thunderstorm Wind, Iron

When
June 21, 3:20 AM CST to 3:22 AM CST
Where
Iron County, 0.48 mi W of Gurney
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.470, -90.510

Significant wind damage was reported with many uprooted trees that were twisted and broken.

Thunderstorm Wind, Sawyer

When
June 21, 3:24 AM CST to 3:26 AM CST
Where
Sawyer County, 2.77 mi WNW of Grindstone Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.950, -91.470

Large branches were broken and an aspen tree was snapped towards the top.

Thunderstorm Wind, Sawyer

When
June 21, 3:39 AM CST to 3:41 AM CST
Where
Sawyer County, 4.74 mi NE of New Post
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.940, -91.100

Several trees were broken off halfway up the trunk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268713, 1268714, 1268716, 1268717, 1268720, 1268718, 1268719, 1268743, 1268721, 1268722, 1268723, 1268724, 1268725, 1268742, 1268726, 1268727, 1268728, 1268729, 1268715, 1268730, 1268733, 1268734, 1268735, 1268740, 1268741.